Winter Storm, North Rocky Mountain Front
- When
- January 29, 11:00 AM MST to January 30, 12:00 PM MST
- Where
- North Rocky Mountain Front forecast zone
- Reported by
- Mesonet
Eleven inches of snow fell at Babb 11WSW (the Many Glacier SNOTEL site).
Pacific moisture overruning a cold airmass produced heavy snow along the Northern Rocky Mountain Front and over Blaine County. Snowfall amounts in excess of 10 inches were reported.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Pacific moisture overruning a cold airmass produced heavy snow along the Northern Rocky Mountain Front and over Blaine County. Snowfall amounts in excess of 10 inches were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jan 29, 8:46 AM MST, 2 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 846 AM MST SAT JAN 29 2011 .UPDATE... UPGRADED TO A WINTER STORM WARNING ALONG THE ROCKY MOUNTAIN FRONT BASED ON MORNING SNOTEL OBSERVATIONS REPORTING HEAVY SNOW AMOUNTS. SNOW WILL CONTINUE AS ARCTIC AIR CONTINUES TO PUSH THROUGH THE FORECAST AREA. SNOW WILL GRADUALLY BECOME MORE WIDESPREAD THROUGHOUT THE DAY AND TEMPERATURES WILL CONTINUE TO FALL INTO THE TEENS AND SINGLE DIGITS. REMAINDER OF THE FORECAST IS ON TRACK SO MADE NO FURTHER CHANGES. MLS && .AVIATION... UPDATED 1200Z COLD AIRMASS IN PLACE OVER NORTH CENTRAL MT WILL EXPAND SOUTHWARD INTO CENTRAL MT THIS AFTERNOON AND SOUTHWEST MONTANA TONIGHT. LOW CLOUDS AND AREAS OF FOG WILL BECOME MORE WIDESPREAD THIS MORNING OVER NORTH CENTRAL MT WITH MOISTURE STREAMING IN FROM THE WEST ALSO ALLOWING FOR LIGHT SNOW TO BECOME MORE WIDESPREAD AS WELL THROUGH LATE THIS MORNING AND THIS AFTERNOON WITH THIS AREA OF PRECIPITATION EXPANDING SOUTHWARD THIS EVENING. MVFR AND OCCASIONAL IFR CIGS/VIS WILL MAINLY BE CONFINED TO NORTH CENTRAL MT THIS MORNING BEFORE BECOMING WIDESPREAD ACROSS MOST OF THE REGION TONIGHT. HOENISCH && .PREV DISCUSSION... /ISSUED 455 AM MST SAT JAN 29 2011/ TODAY THROUGH MONDAY EVENING...FORECAST STILL ON TRACK FOR A SHIFT BACK TO MORE TYPICAL WINTER CONDITIONS THIS WEEKEND AFTER A WELCOMED PERIOD OF THAWING EARLIER THIS WEEK. WINTER WEATHER ADVISORIES FOR NORTH CENTRAL...CENTRAL AND PARTS OF SOUTHWEST MT REMAIN IN EFFECT WITH NO CHANGES AT THIS TIME. EXPECTED OVERNIGHT SNOW ACROSS THE HILINE COUNTIES HAS BEEN SLOW TO DEVELOP AS FIRST PUSH OF MOISTURE CREATED SNOW FURTHER EAST TOWARD GLASGOW AND POCKET OF MOISTURE OVER SRN ALBERTA HAS REMAINED NORTH OF US/CAN BORDER. BUT CURRENT RADAR IMAGERY SHOWS SNOW CONTINUING TO DEVELOP ALONG THE ROCKY MTN FRONT AND STARTING TO PUSH FURTHER EASTWARD FROM CENTRAL GLACIER TO CENTRAL LEWIS & CLARK COUNTY. AS MORE PACIFIC MOISTURE ARRIVES AHEAD OF THE STRONG UPPER LEVEL TROF OVER SOUTHWEST CANADA...EXPECT LIGHT SNOW COVERAGE TO INCREASE THIS MORNING AND AFTN FROM HELENA TO LEWISTOWN NORTHWARD TO THE HILINE. FORECAST MODELS ARE IN GOOD AGREEMENT ON THE PROGRESSION OF THE CANADIAN SYSTEM ACROSS OUR REGION OVER THE NEXT 48 HRS. THE ONLY SIGNIFICANT MODEL DIFFERENCE IS IN THE PRECIPITATION AMOUNTS WITH THE GFS MODEL BEING NOTABLY WETTER/SNOWIER OVER CENTRAL MT...PARTICULARLY ON SUN. CURRENT SNOWFALL GRIDS COMPROMISE BETWEEN THE GFS AND THE DRIER NAM AND EUROPEAN SOLUTIONS...KEEPING TOTAL EVENT SNOW FORECASTS IN THE 2 TO 5 INCH RANGE FOR THE PLAINS AND VALLEYS AND 6 TO 10 INCHES IN THE MOUNTAINS THROUGH SUN AFTN. MODELS ALSO CONTINUE TO KEEP WINDS GENERALLY LIGHT TO NOT EXPECTING WIDESPREAD BLOWING SNOW THOUGH BRIEF LOCALIZED GUSTS WILL BE POSSIBLE...CREATING LOWER VISIBILITIES AND SOME DRIFTING. SNOW SHOULD BEGIN TO TAPER OFF FROM NORTH TO SOUTH SUN AFTN/EVE...THOUGH SCATTERED SNOW SHOWERS MAY LINGER INTO MONDAY MORNING OVER SOUTHWEST MT. GRADUALLY CLEARING SKIES ARE FORECAST FOR MONDAY. UNFORTUNATELY NO CHANGES TO FORECAST FOR SHARPLY COLDER TEMPERATURES TO SPREAD OVER THE AREA STARTING LATER TODAY AND COVERING THE REGION INTO EARLY NEXT WEEK. TEMPS WILL STEADILY DECREASE OVER CENTRAL AND NORTH CENTRAL COUNTIES TODAY AS CHILLY CANADIAN/ARCTIC AIRMASS PUSHES INTO THE REGION. STILL EXPECT LOWS TONIGHT TO REACH SINGLE DIGITS ABOVE/BELOW ZERO AND REMAIN IN THE SINGLE DIGITS FOR HIGHS ON SUN AND MON...WITH LOWS DROPPING TO THE TEENS BELOW ZERO SUN NIGHT. SOUTHWEST MT WILL NOT SEE THE BITTERLY COLD CONDITIONS UNTIL SUN AFTN/EVE...WITH HIGHS ON MONDAY IN THE SINGLE DIGITS TO LOW TEENS. WARANAUSKAS MONDAY NIGHT THROUGH SATURDAY...MEDIUM RANGE MODELS REMAIN IN REASONABLE AGREEMENT THROUGH MUCH OF NEXT WEEK. PERIOD BEGINS WITH A HIGHLY AMPLIFIED PATTERN IN PLACE WITH A SHARP UPPER LEVEL TROUGH OVER THE REGION AND DEEP NORTH TO NORTHEASTERLY FLOW FEEDING A DEEP/COLD AIRMASS INTO CENTRAL MT MONDAY NIGHT. MODELS HAVE TRENDED SLOWER/MORE AMPLIFIED WITH THIS TROUGH...WITH MONDAY NIGHT NOW APPEARING TO BE THE PERIOD OF COLDEST TEMPERATURES WITH WIDESPREAD TEMPS OF -20F TO -30F APPEARING LIKELY FOR MUCH OF NORTH CENTRAL MT WITH -10F TO -20F TEMPS OVER SW MT. CONFIDENCE IN THESE COLDER TEMPS IS A LITTLE HIGHER THIS MORNING AS MODELS ARE CONVERGING ON TRACKING THE SURFACE HIGH PRESSURE CENTER (IN EXCESS OF 1050MB) SOUTH ALONG THE EAST SLOPES OF THE ROCKIES WITH UPSTREAM OBSERVATIONS WITHIN THIS AIRMASS CURRENTLY IN THE -30 TO -40 RANGE ACROSS NORTHWEST CANADA. UPPER LEVEL RIDGING INITIALLY ALONG THE WEST COAST WEEK SHIFTS INLAND THROUGH MUCH OF THE REMAINDER OF NEXT WEEK...KEEPING THE FORECAST AREA GENERALLY PRECIPITATION FREE THROUGH AT LEAST THURSDAY NIGHT BEFORE ENERGY RIDING OVER THE UPPER RIDGE BEGINS TO BREAK IT DOWN LATE NEXT WEEK INTO NEXT WEEKEND. THE COLD SURFACE HIGH MOVES OFF TO THE SOUTHEAST LATE TUESDAY AND TUESDAY NIGHT WITH WARMING ALOFT FIRST REACHING THE HIGHER ELEVATIONS AND AREAS ALONG THE IMMEDIATE EAST SLOPES OF THE ROCKIES BEFORE THE WARMING GRADUALLY REACHES THE REMAINDER OF THE FORECAST AREA MORE SLOWLY THROUGH THE MIDDLE AND LATER PARTS OF NEXT WEEK. HOENISCH && .PRELIMINARY POINT TEMPS/POPS... GTF 25 2 7 -15 / 90 100 80 40 CTB 20 -4 2 -19 / 90 90 70 20 HLN 31 9 18 -7 / 70 100 80 50 BZN 36 20 25 -2 / 30 70 80 60 WEY 28 18 27 5 / 20 40 70 50 DLN 35 20 31 3 / 20 60 60 50 HVR 21 -4 1 -20 / 80 80 60 20 LWT 25 4 8 -14 / 80 90 80 60 && .TFX WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 5 PM MST SUNDAY BLAINE...CASCADE... CENTRAL AND SOUTHERN LEWIS AND CLARK...CHOUTEAU...EASTERN GLACIER...EASTERN PONDERA...EASTERN TETON...FERGUS...HILL... JUDITH BASIN...LIBERTY...TOOLE. WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 5 PM MST SUNDAY BROADWATER...GALLATIN...JEFFERSON...MEAGHER. WINTER STORM WARNING UNTIL 5 PM MST SUNDAY NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT. && WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 426 AM MST SAT JAN 29 2011 MTZ009>014-044>051-301130- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE- CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-JUDITH BASIN-FERGUS- 426 AM MST SAT JAN 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT A WINTER WEATHER ADVISORY REMAINS IN EFFECT THROUGH TONIGHT. PERIODS OF LIGHT SNOW WILL CREATE ICY ROADS AND AREAS OF REDUCED VISIBILITY...MAKING FOR LOCALLY HAZARDOUS TRAVEL CONDITIONS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE WINTER WEATHER ADVISORY CONTINUES UNTIL 5 PM MST SUNDAY. TOTAL SNOWFALL OF 2 TO 5 INCHES IS EXPECTED OVER THE VALLEYS AND PLAINS WITH 6 TO 10 INCHES IN THE MOUNTAINS. TEMPERATURES WILL ALSO TURN SHARPLY COLDER FROM SUNDAY MORNING THROUGH EARLY NEXT WEEK. THE COLDEST PERIOD WILL BE MONDAY AND TUESDAY...WHEN MORNING LOW TEMPERATURES ARE EXPECTED TO FALL INTO THE TEENS AND TWENTIES BELOW ZERO. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS AND IMPACTS TO THE NATIONAL WEATHER SERVICE OFFICE IN GREAT FALLS. MTZ052>055-301130- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 426 AM MST SAT JAN 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT A WINTER WEATHER ADVISORY REMAINS IN EFFECT THROUGH TONIGHT. PERIODS OF LIGHT SNOW WILL CREATE ICY ROADS AND AREAS OF REDUCED VISIBILITY...MAKING FOR LOCALLY HAZARDOUS TRAVEL CONDITIONS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE WINTER WEATHER ADVISORY CONTINUES UNTIL 5 PM MST SUNDAY. TOTAL SNOWFALL OF 2 TO 5 INCHES IS EXPECTED OVER THE VALLEYS AND PLAINS WITH 6 TO 10 INCHES IN THE MOUNTAINS. TEMPERATURES WILL ALSO TURN SHARPLY COLDER FROM SUNDAY MORNING THROUGH EARLY NEXT WEEK. THE COLDEST PERIOD WILL BE MONDAY AND TUESDAY...WHEN MORNING LOW TEMPERATURES ARE EXPECTED TO FALL INTO THE SINGLE DIGITS AND TEENS BELOW ZERO. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS AND IMPACTS TO THE NATIONAL WEATHER SERVICE OFFICE IN GREAT FALLS. MTZ008-015-301130- BEAVERHEAD-MADISON- 426 AM MST SAT JAN 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT A CANADIAN STORM SYSTEM WILL BRING PERIODS OF SNOW BEGINNING THIS EVENING AND CONTINUING OVERNIGHT. ONLY LIGHT ACCUMULATIONS ARE EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY LIGHT SNOW WILL CONTINUE THROUGH EARLY SUNDAY EVENING...WITH TOTAL SNOWFALL OF 1 TO 3 INCHES IN THE VALLEY AND LOWER ELEVATIONS. TEMPERATURES WILL ALSO TURN SHARPLY COLDER FROM SUNDAY MORNING THROUGH EARLY NEXT WEEK. THE COLDEST PERIOD WILL BE MONDAY AND TUESDAY...WHEN MORNING LOW TEMPERATURES ARE EXPECTED TO FALL INTO THE SINGLE DIGITS AND TEENS BELOW ZERO IN THE LOWER VALLEYS TO AROUND 20 TO 25 BELOW ZERO FOR THE ELEVATED VALLEYS SUCH AS THE BIG HOLE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS AND IMPACTS TO THE NATIONAL WEATHER SERVICE OFFICE IN GREAT FALLS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
811 AM MST SAT JAN 29 2011
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY SNOW 11 SSW EAST GLACIER PAR 48.30N 113.33W
01/29/2011 M6.0 INCH GLACIER MT MESONET
OVER THE LAST 12 HOURS
&&
WILLIAMSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
926 AM MST SAT JAN 29 2011
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0900 AM SNOW 14 SW HEART BUTTE 48.13N 113.02W
01/29/2011 M4.0 INCH PONDERA MT MESONET
LAST 12 HOURS
&&
WILLIAMSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
927 AM MST SAT JAN 29 2011
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0900 AM SNOW 11 SSW EAST GLACIER PAR 48.30N 113.33W
01/29/2011 M7.0 INCH GLACIER MT MESONET
LAST 12 HOURS
&&
WILLIAMSON2 winter storm. Local standard time, as filed.
Eleven inches of snow fell at Babb 11WSW (the Many Glacier SNOTEL site).
Ten inches of snow fell at Hogeland 6WSW.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, January 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278477, 278481.